WHAT TO DO IN AN EMERGENCY

HELPING WHEN A FRIEND HAS A BAD DRUG REACTION

Do:

  • Stay calm
  • Calm them down
  • Call 999 if you can't manage the situation on your own

Are they:

They’re unconscious or having difficulty breathing

1. Immediately phone 999 for an ambulance

2. Place them into the recovery position to make sure they can keep on breathing and can breathe easily

RECOVERY POSITION: HOW-TO

1. Open their airway by tilting the head and lifting their chin. Lie them on their side and straighten their legs.

2. Place the arm nearest to you at right angles to the body. Get hold of the far leg just above the knee and pull it up, keeping the foot flat on the ground. Place their other hand against their cheek.

3. Keep their hand pressed against their cheek and pull on the upper leg to roll them towards you and onto their side.

4. Tilt the head back so they can breathe easily.

5. Make sure that both the hip and the knee of the upper leg are bent at right angles.

3. Stay with them until the ambulance arrives

4. If you know what drug they’ve taken, tell the ambulance crew, this can help make sure that your friend gets the right treatment straight away.

top

They’re really drowsy

DON’T :

  • Scare them, shout at them or shock them
  • Give them coffee to wake them up
  • Put them in a cold bath to “wake them up” – this wastes time and there’s a risk of drowning.

1. Sit them in a quiet place and keep them awake

2. If you feel like you can’t manage the situation on your own call 999

3. If they don’t respond or become unconscious, follow the instructions for Are they unconscious or having difficulty breathing?

top

DON’T :

  • Sit them near crowds, bright lights or loud noises

1. Sit them in a quiet and calm room. Tell them to take slow deep breaths.

2. If you feel like you can’t manage the situation on your own call 999